Illinois, 2011

Flash Flood and Hail in Illinois, May 29, 2011

May 29, 2011 · NWS ILX · 7 events in 3 counties and zones

Thunderstorms initiated across eastern Iowa during the morning of May 29th, then tracked eastward along a stationary frontal boundary into north-central Illinois. A large bow echo signature developed, with the strongest winds remaining north of a Galesburg to Henry line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$213,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms initiated across eastern Iowa during the morning of May 29th, then tracked eastward along a stationary frontal boundary into north-central Illinois. A large bow echo signature developed, with the strongest winds remaining north of a Galesburg to Henry line. Further south...minor wind damage and flash flooding occurred...especially across parts of Knox, Peoria, and Woodford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 29, 9:25 AM CST, 15 minutes earlier.

Area forecast discussion, May 29, 9:25 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT SUN MAY 29 2011

.DISCUSSION...
ISSUED 1025 AM CDT SUN MAY 29 2011

MCS MOVING INTO NORTHWEST ILLINOIS...WITH AN INTENSE BOW ECHO JUST
CROSSING THE MISSISSIPPI RIVER FROM IOWA. SEVERE THUNDERSTORM
THREAT TO EXIST ACROSS THE NORTHERN THIRD OF THE CWA INTO EARLY
AFTERNOON. MAIN STORY FURTHER SOUTH WILL BE THE HEAT...WITH
TEMPERATURES ACROSS THE SOUTHEAST CWA ALREADY IN THE LOWER 80S.
HAVE BUMPED UP TEMPERATURES A DEGREE OR TWO IN MOST AREAS...EXCEPT
THOSE TO BE AFFECTED BY THE RAIN.

GEELHART

&&

.AVIATION...
ISSUED 700 AM CDT SUN MAY 29 2011

AREAS OF FOG AND LOW CLOUDS WILL PREVAIL INTO MID MORNING THROUGH
ABOUT 14Z-15Z (9-10 AM) WITH LIFR TO IFR CONDITIONS AND LOWEST AT
BMI. ISOLATED THUNDERSTORMS WILL OCCUR INTO MID MORNING AT PIA AND
BMI WITH THUNDERSTORM CURRENTLY NEAR PEKIN AND JUST NORTH OF
NORMAL AND MOVING NE. A LARGER COMPLEX OF SHOWERS AND
THUNDERSTORSM OVER CENTRAL AND SW IA INTO FAR NW MO WILL SPREAD
EAST ACROSS THE NORTHERN THIRD OF IL BETWEEN 14-18Z AND POSSIBLY
REACH AS FAR SOUTH AS PIA AND BMI WITH IFR VSBYS AND CEILINGS
STILL POSSIBLE WITH CONVECTION INTO MIDDAY. SHOWERS AND
THUNDERSTORMS SHOULD MOSTLY STAY NORTH OF THE I-72 TAF SITES THIS
MORNING WHILE LOW CLOUDS AND FOG LIFT BETWEEN 14Z-16Z AS WARM
FRONT JUST SOUTH OF I-72 LIFT NORTH TOWARD THROUGH CENTRAL IL BY
LATE MORNING AND NEARING I-80 DURING THIS AFTERNOON. LIGHT E/NE
WINDS TO TURN BREEZY SOUTH BEHIND THE WARM FRONT WITH GUSTS OF
20-25 KTS BY AFTERNOON. FAIR WEATHER IS EXPECTED FROM MID
AFTERNOON THROUGH TONIGHT WITH CONVECTION STAYING NORTH OF CENTRAL
IL CLOSER TO WARM FRONT. BREEZY SOUTH WINDS THIS AFTERNOON TO
DIMINISH TO 12-15 KTS BY SUNSET.

HUETTL
&&

.PREV DISCUSSION...
ISSUED 328 AM CDT SUN MAY 29 2011
AS THE FLOW SHIFTS FROM MORE CONTINUING DEVELOPMENT OF A WARM
FRONT THE MAIN FOCUS FOR WEATHER THIS MORNING AS THE SFC
REFLECTION TO THE SOUTH SAGS IN THE OVERNIGHT HOURS A LITTLE BIT
BEHIND THE 925 MB FRONT...WHERE CONVECTION IS FIRING IN RESPONSE
TO A LLJ AND WAVE PUSHING OUT OF THE PLAINS. THIS CONVECTION...ITS
EVOLUTION INTO ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER LATER
THIS MORNING...IS THE FIRST ISSUE FOR THE FORECAST. NEXT WILL BE
THE PASSING OF A COLD FRONT AS IT TRIES TO MOVE INTO A STRENGTHENING
RIDGE OVER MUCH OF THE ERN HALF OF THE CONUS AND THE UNSEASONABLY
WARM TEMPS EXPECTED AS A LOW DIGS IN OVER THE DESERT SW.

SHORT TERM...TODAY AND TONIGHT...
CONVECTION THIS MORNING FIRING ON THE SYNOPTIC FRONT IN CONCERT
WITH THE LLJ ENHANCEMENT TO THE WEST. NAM/WRF BRINGS A ROUND OF
PRECIP IN WITH THIS WAVE THROUGH THE MORNING AS ANOTHER WAVE OUT
OF NEBRASKA SLOWLY PROGRESSES TO MOVE THROUGH LATE THIS
MORNING/NEAR NOON. TROUBLE IS THE ANTICIPATED STRENGTH OF THE
INFLUENCE OF THE WAVE WITH THE ATMOSPHERE ALREADY BEING WORKED
OVER WITH THIS MORNINGS ACTIVITY. WITH WEAK WAVES JUST TO THE WEST
AND SW WITH A RAPIDLY DEEPENING LOW OVER THE WEST COAST...NOT
WILLING TO PULL ANY POPS OUT UNTIL WELL UNDER THE DEVELOPING RIDGE
LATER IN THE EVENING.

LONG TERM...MONDAY THROUGH THURSDAY...
PACIFIC COAST LOW DEEPENING RAPIDLY...EVIDENT FROM INCREDIBLE
SPEED SHEAR/CYCLONIC INFLUENCE ON SOUTH SIDE OF THE LOW...GOING
FROM 40KTS TO OVER 120KTS IN A MATTER OF VERY FEW MILES. UPPER
RIDGE BUILDS OVER THE GULF COAST STATES...PUSHING UP INTO THE
MIDWEST KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS
DRY AS FAR AS PRECIP IS CONCERNED. THAT IS NOT TO SAY THAT IT WILL
NOT BE HUMID. ALREADY A BIT MOISTURE RICH...WILL LIKELY SEE THE
DWPTS HOLD IN THE 60S THROUGH MIDWEEK. TEMPS CLIMBING INTO THE
LOW 90S. CONCERN THAT THE MOS/MODEL GUIDANCE IS NOT WARM ENOUGH
AND THAT THE TEMPS HAVE TO BE ADJUSTED SOMEWHAT. COLD FRONT
ASSOCIATED WITH THE DEVELOPING LOW OVER THE HIGH PLAINS TRIES TO
MAKE IT THOUGH THE MIDWEST ON TUESDAY...BUT WITH MOVING A WEAK FRONT
INTO A 596 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE
POPS...THE BETTER. FORWARD PROGRESSION OF THE FRONT IS UP FOR
DEBATE...BUT EITHER WAY...A BOUNDARY WILL EXIST TO FOCUS ANY
ACTIVITY THAT FIRES AND JUST NOT CONFIDENT ENOUGH TO PULL
ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES
NIGHT... PARTICULARLY TUE/TUE NIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 4:58 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT SUN MAY 29 2011

ILZ027>031-036>038-040-041-047-049-050-301100-
CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY
AFTERNOON AS A WARM FRONT OVER CENTRAL ILLINOIS LIFTS NORTHWARD
DURING TODAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY
OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS ALONG AND NORTH OF A CANTON TO BLOOMINGTON LINE. BRIEF
HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AS A COLD FRONT
APPROACHES THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS NORTHWEST OF THE ILLINOIS RIVER TUESDAY AFTERNOON.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS. FLOODING WILL CONTINUE ALONG THE SPOON RIVER FOR A
COUPLE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON.

ILZ042>046-048-051>057-061-301100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED NORTH OF A SHELBYVILLE TO
PARIS LINE INTO EARLY AFTERNOON...AS A WARM FRONT OVER CENTRAL
ILLINOIS LIFTS NORTHWARD DURING TODAY. A FEW THUNDERSTORMS COULD
BECOME STRONG DURING THIS MORNING NORTH OF I-72 WITH POSSIBLE HAIL...
BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.

FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AT MONTICELLO
THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
LATE TODAY. MEANWHILE...FLOODING WILL CONTINUE ALONG THE WABASH RIVER
FOR THE NEXT SEVERAL DAYS...RISING ABOVE FLOOD STAGE AT VINCENNES BY
DAWN MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

KH

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
May 29, 9:40 AM CST to 9:41 AM CST
Where
Knox County, 1 mi N of Galesburg
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.965, -90.370

Thunderstorm Wind, Knox

When
May 29, 9:46 AM CST to 9:51 AM CST
Where
Knox County, Altona
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.120, -90.170

Numerous 3-inch diameter tree branches were blown down.

Thunderstorm Wind, Knox

When
May 29, 9:50 AM CST to 9:55 AM CST
Where
Knox County, 1.38 mi N of Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.820, -90.400

Several large tree limbs were blown down.

Flash Flood, Knox

When
May 29, 10:00 AM CST to 3:00 PM CST
Where
Knox County, 2.91 mi NW of Rio to 3.58 mi WNW of Henderson Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.152, -90.437

Severe thunderstorms produced heavy rainfall for the second time within five days in northwest Knox County. Once again, the greatest impacts were near the town of Rio where 3.00 to 5.00 of rain occurred during the morning of May 29th. Many roads in this area were impassable, including U.S. Highway 150 about one mile north of Rio, where Polk Creek overflowed its banks and a landslide blocked one lane of the highway.

Thunderstorm Wind, Peoria

When
May 29, 10:55 AM CST to 11:00 AM CST
Where
Peoria County, 0.58 mi NE of Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.706, -89.692

Several trees and powerlines were blown down west of Peoria in the Jones Hollow area.

Thunderstorm Wind, Peoria

When
May 29, 10:55 AM CST to 11:00 AM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
40.700, -89.600

Numerous tree limbs were blown onto powerlines throughout the city of Peoria.

Thunderstorm Wind, Woodford

When
May 29, 11:20 AM CST to 11:25 AM CST
Where
Woodford County, El Paso
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.730, -89.020

A 1 to 1.5-foot diameter rotten tree knocked down powerlines at the intersection of US 24 and IL 251.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306110, 306120, 306123, 316585, 306116, 306131, 306130.